Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Neurological Medicine
Volume 2014, Article ID 237064, 4 pages
http://dx.doi.org/10.1155/2014/237064
Case Report

Prolonged Toxic Encephalopathy following Accidental 4-Aminopyridine Overdose

1Department of Intensive Care, Cliniques St-Luc, Université Catholique de Louvain, Avenue Hippocrate 10, 1200 Brussels, Belgium
2Department of Neurology, Cliniques St-Luc, Université Catholique de Louvain, 1200 Brussels, Belgium
3Louvain Centre for Toxicology and Applied Pharmacology, Université Catholique de Louvain, 1200 Brussels, Belgium

Received 23 January 2014; Accepted 8 April 2014; Published 17 April 2014

Academic Editor: Filippo Martinelli Boneschi

Copyright © 2014 Maria Ballesta Méndez et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Background. 4-Aminopyridine (4-AP) is a drug that is used to improve motor fatigue in patients suffering from multiple sclerosis (MS). Medication error can occur, as commercial preparation may not be available in some countries. Case Presentation. A 58-year-old woman with progressive MS presented with status epilepticus. She was receiving 4-AP for more than 3 years. The symptoms started soon after the ingestion of a single pill that was supposed to contain 10 mg 4-AP, but further investigations revealed that each pill had been inadvertently prepared with an 100 mg 4-AP concentration. The patient was admitted to the intensive care unit (ICU) for appropriate management (orotracheal intubation, sedation, and antiepileptic drugs). The first electroencephalogram (EEG) showed abundant irregular spike-waves on the left central regions. Neurological condition gradually improved from day 7, while the EEG did not reveal any more electrical seizures but was still consistent with toxic encephalopathy. The patient stayed in the ICU until day 13. At discharge from the rehabilitation ward (2.5 months later), the patient had not yet recovered her previous cognitive and functional condition. Conclusion. A single 100 mg 4-AP accidental overdose may cause serious immediate complications, with a slow and incomplete neurological recovery.